Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 20, 2002, 8:22 AM EST for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2002, 8:22 AM EST (13:22 UTC)
- Expired
- Mar 20, 2002, 2:15 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 201322
FFWJKL
KYC013-095-133-195-201915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
816 AM EST WED MAR 20 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PIKE COUNTY
LETCHER COUNTY
HARLAN COUNTY
BELL COUNTY
* UNTIL 215 PM EST
* AT 815 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED A BROAD
BAND OF MODERATE TO HEAVY RAIN ENTERING THE AREA. RAINFALL OF ONE
HALF TO ONE INCH WILL OCCUR THROUGH 11 AM THIS MORNING AS THE BAND
MOVES THROUGH.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3761 8262 3774 8233 3753 8197 3726 8235
3712 8273 3690 8287 3676 8314 3659 8393
3681 8379 3694 8352 3703 8304 3727 8273
SCHAUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 AM EST, 5 hours 57 minutes earlier.
Area forecast discussion, Mar 20, 2:25 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 AM EST WED MAR 20 2002 A NEARLY STATIONARY SURFACE TROUGH...FROM SOUTHWEST TO NORTHEAST KY...WILL FOCUS TRAINING CLUSTERS OF SHOWERS TODAY. THE NGM...ETA AND AVN MODELS SHOW THAT THE TROUGH WILL BE SLOW MOVING. THE AREA OF MOST CONCERN FOR THIS MORNING WILL BE THE EASTERN KY FOOTHILLS WEST OF A LINE FROM JOHNSON COUNTY TO MCCREARY COUNTY. THE TROUGH WILL SLOWLY DRIFT SOUTHEAST THROUGH THAT AREA UNTIL AROUND NOONTIME... AND THEN OVER THE COUNTIES WITH HIGHER TERRAIN EAST OF THE LINE THIS AFTERNOON. THE ETA AND AVN MODELS SHOW A DOUBLE JET STRUCTURE AT 300 MB OVER EASTERN KY THIS AFTERNOON WHICH COULD ENHANCE THE RAINFALL. ALTHOUGH THE LATEST QPF GUIDANCE FROM THE HPC INDICATES AROUND A HALF INCH OF AREAL AVERAGE RAINFALL DURING THE NEXT 24 HOURS... AT LEAST AN INCH SEEMS POSSIBLE BEFORE THE RAIN ENDS THIS EVENING. FOR THURSDAY...AN ARCTIC COLD FRONT TO THE NORTH WILL PASS THROUGH LATE IN THE DAY...WITH A SLIGHT CHANCE OF A RAIN SHOWER. IT WILL TURN SHARPLY COLDER THURSDAY NIGHT WITH FRIDAY MORNING LOWS AROUND 20. THE NGM MOS TEMPERATURE FORECASTS LOOK MUCH TOO WARM...SO THE AVN IS PREFERRED. THE FORECASTS FOR FRIDAY THROUGH TUESDAY LOOK GOOD AND WILL NOT BE CHANGED. IFPS/GFE...THE AVN MOS TEMPERATURES AND WINDS WILL BE USED TO POPULATE THE GRIDS FOR THE FIRST FOUR PERIODS. PRELIMINARY CCF... JKL 53/41 54/20 9122 LOZ 58/41 57/20 9122 .JKL...FLOOD WATCH FOR MOST OF EASTERN KENTUCKY THROUGH THIS AFTERNOON. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:12 AM EST | Flash Flood Warning | JKL | Breathitt, Johnson, Magoffin | 6 hr |
| Mar 20, 7:43 AM EST | Flash Flood Warning | JKL | Clay, Floyd, Knott, Knox, Leslie, McCreary and 4 more | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.